Alert archive / Idaho / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 8, 2016, 4:21 PM MDT for Lemhi County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2016, 4:21 PM MDT (22:21 UTC)
- Expired
- Jun 8, 2016, 4:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WWUS85 KMSO 082221
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT WED JUN 8 2016
IDZ010-082245-
EASTERN LEMHI COUNTY ID-
421 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALMON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND BAKER.
LAT...LON 4509 11400 4545 11378 4543 11376 4541 11377
4539 11373 4537 11374 4536 11373 4533 11374
4528 11368 4526 11369 4519 11360 4500 11378
TIME...MOT...LOC 2221Z 209DEG 35KT 4515 11382
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:03 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 8, 3:03 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016
.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.
&&
.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.
&&
.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/
..Severe Thunderstorms Possible into tonight...
DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.
For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.
A cold front is ex&&
.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.
A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.
As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.
Additional moisture&&
.DISCUSSION...
and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.
Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.
AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
Orofino/Grangeville Region.
&&In the hours before
Special weather statement, Jun 8, 4:00 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 400 PM MDT WED JUN 8 2016 MTZ001>003-082230- KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT- WEST GLACIER REGION MT- 400 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 430 PM MDT... AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EVERGREEN...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KALISPELL...EVERGREEN...WHITEFISH...COLUMBIA FALLS...HUNGRY HORSE... LA SALLE...MARTIN CITY AND CORAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... MODERATE TO HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHWESTERN MONTANA. LAT...LON 4816 11443 4832 11455 4853 11404 4828 11385 TIME...MOT...LOC 2200Z 242DEG 36KT 4828 11439
Local storm report, Jun 8, 4:09 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 5 NE GREER 46.44N 116.11W
06/08/2016 M0.50 INCH CLEARWATER ID TRAINED SPOTTER
HALF INCH HAIL FOR 5 MIN REPORTED BY LOCAL
SPOTTER.
&&
LVLocal storm report, Jun 8, 4:10 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 NE GREER 46.44N 116.11W
06/08/2016 E0.88 INCH CLEARWATER ID TRAINED SPOTTER
GUSTY WINDS ACCOMPANIED THE HAIL BUT DIDN'T
KNOW HOW FAST.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jun 8, 4:13 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 313 PM PDT WED JUN 8 2016 IDZ005-082245- NORTHERN CLEARWATER MOUNTAINS ID- 313 PM PDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEARWATER COUNTY UNTIL 345 PM PDT... AT 313 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR HEADQUARTERS...OR 17 MILES EAST OF OROFINO...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEADQUARTERS...CARDIFF AND JAYPE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR THE PANHANDLE OF IDAHO. LAT...LON 4651 11582 4662 11601 4684 11579 4668 11551 TIME...MOT...LOC 2213Z 224DEG 32KT 4657 11591
Special weather statement, Jun 8, 4:19 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 419 PM MDT WED JUN 8 2016 MTZ003>005-043-082245- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- FLATHEAD/MISSION VALLEYS MT-LOWER CLARK FORK REGION MT- 419 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA...SOUTHEASTERN SANDERS AND SOUTH CENTRAL LAKE COUNTIES UNTIL 445 PM MDT... AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRENCHTOWN...OR 18 MILES NORTHWEST OF MISSOULA...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAVALLI...ST. IGNATIUS...FRENCHTOWN...ARLEE...EVARO AND HUSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4696 11428 4706 11443 4733 11411 4715 11384 TIME...MOT...LOC 2218Z 225DEG 36KT 4706 11428
Special weather statement, Jun 8, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT WED JUN 8 2016
IDZ010-082245-
EASTERN LEMHI COUNTY ID-
421 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALMON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND BAKER.
LAT...LON 4509 11400 4545 11378 4543 11376 4541 11377
4539 11373 4537 11374 4536 11373 4533 11374
4528 11368 4526 11369 4519 11360 4500 11378
TIME...MOT...LOC 2221Z 209DEG 35KT 4515 11382The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:37 PM MDT | Special Weather Statement | MSO | Mineral | 23 min |
| Jun 7, 7:03 PM MDT | Special Weather Statement | MSO | Mineral | 27 min |
| Jun 8, 3:49 PM MDT | Special Weather Statement | MSO | Granite | 41 min |
| Jun 8, 4:00 PM MDT | Special Weather Statement | MSO | Flathead | 30 min |
| Jun 8, 4:19 PM MDT | Special Weather Statement | MSO | Missoula | 26 min |
| Jun 8, 4:28 PM MDT | Special Weather Statement | MSO | Powell | 32 min |
| Jun 8, 4:31 PM MDT | Special Weather Statement | MSO | Flathead | 44 min |
| Jun 8, 4:42 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 33 min |
| Jun 8, 4:52 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 23 min |
| Jun 8, 4:57 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 33 min |
| Jun 8, 4:59 PM MDT | Special Weather Statement | MSO | Missoula | 31 min |
| Jun 8, 5:06 PM MDT | Special Weather Statement | MSO | Flathead | 39 min |
| Jun 8, 5:14 PM MDT | Special Weather Statement | MSO | Sanders | 31 min |
| Jun 8, 5:22 PM MDT | Special Weather Statement | MSO | Lake | 23 min |
| Jun 8, 5:33 PM MDT | Special Weather Statement | MSO | Sanders | 27 min |
| Jun 8, 5:34 PM MDT | Special Weather Statement | MSO | Flathead | 26 min |
| Jun 8, 5:52 PM MDT | Special Weather Statement | MSO | Flathead | 23 min |
| Jun 8, 2:57 PM MDT | Flash Flood Watch | MSO | Clearwater, Idaho | 5 hr |
| Jun 8, 3:31 PM MDT | Flash Flood Warning | MSO | Clearwater | 59 min |
| Jun 8, 3:39 PM MDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 36 min |
| Jun 8, 4:13 PM MDT | Special Weather Statement | MSO | Clearwater | 32 min |
| Jun 8, 5:13 PM MDT | Special Weather Statement | MSO | Clearwater | 47 min |
Nearby
Special Weather Statements in Idaho, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.